Alert archive / Wyoming / High Wind Watches in 2017
High Wind Watch 20, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Oct 20, 2017, 4:11 AM MDT for 4 counties in Wyoming. It took effect at Oct 21, 2017, 7:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 20, 2017, 4:11 AM MDT (10:11 UTC)
- In effect from
- Oct 21, 2017, 7:00 PM MDT
- Expired
- Oct 21, 2017, 2:58 AM MDT
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 10.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4065 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
024 WWUS75 KCYS 201011 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 411 AM MDT Fri Oct 20 2017 ...STRONG WINDS POSSIBLE SATURDAY NIGHT INTO SUNDAY... WYZ106-110-116-117-202215- /O.NEW.KCYS.HW.A.0020.171022T0100Z-171023T0000Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 411 AM MDT Fri Oct 20 2017 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON... The National Weather Service in Cheyenne has issued a High Wind Watch, which is in effect from Saturday evening through Sunday afternoon. * TIMING...Winds should increase early Saturday evening and continue through Sunday. * WINDS...Westerly, increasing to 25 to 40 mph with gusts over 60 mph possible. * IMPACTS...Mostly to travel, especially in light and/or high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
2 follow-up statements
383 WWUS75 KCYS 201946 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 146 PM MDT Fri Oct 20 2017 ...STRONG WINDS POSSIBLE SATURDAY NIGHT INTO SUNDAY... WYZ106-110-116-117-211100- /O.CON.KCYS.HW.A.0020.171022T0100Z-171023T0000Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 146 PM MDT Fri Oct 20 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON... * TIMING...Winds should increase early Saturday evening and continue through Sunday. * WINDS...West, increasing to 25 to 40 mph with gusts over 60 mph possible. * IMPACTS...Mostly to travel, especially in light and/or high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
794 WWUS75 KCYS 210858 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 258 AM MDT Sat Oct 21 2017 ...STRONG WINDS LIKELY SATURDAY NIGHT INTO SUNDAY... WYZ106-110-116-117-211800- /O.UPG.KCYS.HW.A.0020.171022T0100Z-171023T0000Z/ /O.NEW.KCYS.HW.W.0026.171022T0100Z-171023T0000Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 258 AM MDT Sat Oct 21 2017 ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 6 PM MDT SUNDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 7 PM this evening to 6 PM MDT Sunday. The High Wind Watch is no longer in effect. * TIMING...Winds should increase early Saturday evening and continue through Sunday. * WINDS...West, increasing to 30 to 40 mph with gusts to 65 mph. * IMPACTS...Mostly to travel, especially in light and/or high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Oct 19, 11:37 PM MDT, 4 hours 34 minutes earlier.
Area forecast discussion, Oct 19, 11:37 PM MDT, 4 hours 34 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1137 PM MDT Thu Oct 19 2017 .SHORT TERM...(Today through Saturday) Issued at 230 AM MDT Thu Oct 19 2017 Tonight...Southwest flow aloft strengthens with falling heights as well. With a warm airmass already in place and decent low level mixing, expect a relatively mild night for this time of year. Friday...Heights aloft continue to decrease with strengthening southwest flow and a quickly approaching cold front nearing our western counties in the afternoon. Progged 700 mb temperatures near 7 Celsius yield maximum temperatures well into the 70s to lower 80s east of Interstate 25 with mid to upper 60s west of I-25. The atmosphere looks too dry for any precipitation except perhaps for isolated afternoon showers over the Sierra Madre Range. Friday night...A powerful shortwave trough aloft and its associated strong cold front sweep quickly eastward across our counties in the evening. Progged strong cold air advection and winds aloft suggest winds may approach high wind criteria across our wind prone locations, although forecast 700 mb Craig to Casper gradients still look too low for widespread high winds, thus will hold off on a high wind watch for now. Looks like enough moisture along the baroclinic band for a chance of showers over our Snowy and Sierra Madre Ranges. Saturday...Quite windy and much colder in the wake of the shortwave trough aloft and cold frontal passage. 700 mb temperatures near -7 Celsius suggest high temperatures only from the mid 40s to mid 50s at lower elevations. Downslope winds plus minimal low and mid level moisture suggest a dry day. .LONG TERM...(Saturday Night through Thursday) Issued at 345 AM MDT Thu Oct 19 2017 Primary forecast concern will be high wind potential Saturday night through Monday morning for southeast WY. Deep upper trough will advance eastward from the Rockies into the Great Plains through Saturday night. Shower activity over the mountains will end by midday. It will be breezy and colder Saturday with west-northwest winds gusting to 40 mph from the southern Laramie Range east along the I-80 corridor. High temperatures will be in the 40s and 50s, with 20s and 30s over the mountains. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1133 PM MDT Thu Oct 19 2017 VFR will prevail through Friday. Main concern will be the strong SW winds which will develop ahead of a cold front mainly along and west of the Laramie Range Friday afternoon. Winds will likely gust to 35-45kt over and near KRWL and KLAR. As the cold front pushes into the area from the west on Friday evening, a few snow showers may accompany it near the mountains and over western Carbon County but in general moisture should be limited. && .FIRE WEATHER... Issued at 215 AM MDT Thu Oct 19 2017 Ongoing Red Flag Warning looks on track based on the trends in the humidities and wind gusts. Although winds will definitely be strong enough to increase concerns on Friday afternoon, minimum humidities look slightly too high for a Fire Weather Watch. Concerns will decrease on Saturday in the wake of a strong cold frontal passage. Fire weather concerns may increase again during next week with dry and mild weather on tap. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...Rubin LONG TERM...MAJ AVIATION...DEL FIRE WEATHER...Rubin
Nearby
High Wind Watches in Wyoming, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.